Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 79, NWS Des Moines, IA

May 10, 2014Adair County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2014, 3:02 PM CDT for Adair County, Cass County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2014, 3:02 PM CDT (20:02 UTC)
Expired
May 10, 2014, 3:45 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS53 KDMX 102002
SVRDMX
IAC001-029-102045-
/O.NEW.KDMX.SV.W.0079.140510T2002Z-140510T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA...
  WESTERN ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 345 PM CDT

* AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRISWOLD...
  OR NEAR ATLANTIC...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ATLANTIC...GRISWOLD...ANITA...FONTANELLE...LEWIS...MASSENA...
  CUMBERLAND...BRIDGEWATER...WIOTA...GRISWOLD PARK...LAKE ANITA STATE
  PARK...ATLANTIC MUNICIPAL AIRPORT...ANITA MUNICIPAL AIRPORT AND
  COLD SPRINGS STATE PARK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4140 9515 4150 9453 4116 9453 4116 9515
TIME...MOT...LOC 2002Z 269DEG 36KT 4133 9511 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
2 follow-up statements
947 
WWUS53 KDMX 102012
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT SAT MAY 10 2014

IAC001-029-102045-
/O.CON.KDMX.SV.W.0079.000000T0000Z-140510T2045Z/
CASS IA-ADAIR IA-
312 PM CDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CASS AND WESTERN ADAIR COUNTIES...

AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATLANTIC... 
MOVING EAST AT 35 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 
SOUTHEAST OF GRISWOLD AND MAY CONTAIN PENNY SIZE HAIL. 

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...ANITA...FONTANELLE...LEWIS...MASSENA...
CUMBERLAND...BRIDGEWATER...WIOTA...GRISWOLD PARK...LAKE ANITA STATE
PARK...ATLANTIC MUNICIPAL AIRPORT...ANITA MUNICIPAL AIRPORT AND COLD
SPRINGS STATE PARK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4140 9515 4150 9453 4116 9453 4116 9515
TIME...MOT...LOC 2012Z 256DEG 31KT 4136 9502 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
000 
WWUS53 KDMX 102018
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT MAY 10 2014

IAC001-029-102045-
/O.CON.KDMX.SV.W.0079.000000T0000Z-140510T2045Z/
CASS IA-ADAIR IA-
318 PM CDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CASS AND WESTERN ADAIR COUNTIES...

AT 318 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATLANTIC...
MOVING EAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...ANITA...FONTANELLE...LEWIS...MASSENA...
CUMBERLAND...BRIDGEWATER...WIOTA...GRISWOLD PARK...LAKE ANITA STATE
PARK...ATLANTIC MUNICIPAL AIRPORT...ANITA MUNICIPAL AIRPORT AND COLD
SPRINGS STATE PARK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4140 9515 4150 9453 4116 9453 4116 9515
TIME...MOT...LOC 2018Z 260DEG 31KT 4137 9498 

HAIL...1.50IN
WIND...60MPH

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:46 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 10, 12:46 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1246 PM CDT SAT MAY 10 2014

.SYNOPSIS...
ISSUED AT 635 AM CDT SAT MAY 10 2014

WEAK FRONTAL BOUNDARY FROM LOW OVER CENTRAL SD WILL LIFR NORTH
TODAY AS LOW LIFTS NORTHEAST. TROUGH FROM THE LOW WILL PUSH INTO
IA LATE TODAY AND TONIGHT AND DISSIPATE. LOW PRESSURE WILL DEVELOP
OVER WRN KS TONIGHT AND TRACK ACROSS IA SUNDAY NIGHT. COOL HIGH
PRESSURE WILL BUILD INTO THE CENTRAL U.S. TUE THROUGH MIDWEEK.

&&

.UPDATE...
ISSUED AT 635 AM CDT SAT MAY 10 2014

UPDATED FORECAST COMING OUT FOR SHOWERS AND FASTER TIMING
CONSIDERATIONS WITH SHOWERS IN WESTERN INTO CENTRAL IOWA.

&&

.SHORT TERM /TODAY/...
ISSUED AT 409 AM CDT SAT MAY 10 2014

HIGH PRESSURE RIDGE OVER EASTERN IOWA WILL CONTINUE EAST AFTER A
CHILLY START TO THE MORNING. PLENTY OF READINGS IN THE UPPER 30S
TO LOWER 40S. WAA WILL SET IN TODAY AND AC DECK HAS ALREADY
BECOME ESTABLISHED OVER WRN IOWA AS MID LEVEL WAA GETS GOING.
SHOWERS OVER ERN NEBRASKA WILL WORK INTO WRN IOWA THIS MORNING
WITH SHOWERS AND THUNDERSTORMS BECOME MORE WIDESPREAD FORM MIDDAY
INTO THE AFTERNOON. WENT FAIRLY CLOSE TO GUIDANCE FOR MAX TEMPS
TODAY. WILL BE A LITTLE TRICKY WITH THE CLOUDS AND POTENTIAL
PRECIP HOWEVER. THE COOL START IS OF CONCERN...BUT THE LAYER OF
COOL AIR IS QUITE SHALLOW AND SHOULD ERODE FAIRLY QUICKLY.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 409 AM CDT SAT MAY 10 2014

FORECAST WAS FOCUSED ON SEVERE OUTBREAK POTENTIAL AND HEAVY RAIN
SUNDAY INTO SUNDAY EVENING ACROSS MUCH OF CENTRAL IOWA. SEVERE
POTENTIAL...OR AT LEAST WIDESPREAD NATURE...DEPENDS ON OVERNIGHT
CONVECTION TONIGHT INTO EARLY SUNDAY MORNING AND HOW FAR NORTH
FRONTAL BOUNDARY SURGES DURING THE DAY SUNDAY. LEANED TOWARDS
THE SREF FOR POPS SUNDAY...THEN MORE TOWARDS THE NAM12/GFS SUNDAY
NIGHT INTO MONDAY.

TONIGHT INTO MONDAY...500MB TROUGH DIGS INTO THE WESTERN U.S.
TONIGHT AND ALLOWS FOR SOUTHWEST FLOW TO DEVELOP ACROSS THE STATE
INTO SUNDAY. FIRST SHORTWAVE LOOKS TO TRACK NORTH-NORTHEAST THIS
EVENING AND PRECIP LOOKS TO QUICKLY DISSIPATE OR BE CONFINED TO THE
FAR NORTHERN PORTIONS OF THE FORECAST AREA BY 06Z SUNDAY. STRONG
SURGE OF THETA-E ADVECTION AND MOISTURE TRANSPORT PUNCHES INTO
SOUTHERN IOWA OVERNIGHT TONIGHT INTO EARLY SUNDAY MORNING AND
CONTINUES TO QUICKLY PUSH NORTHWARD BY THROUGH MIDDAY OR EARLY
AFTERNOON SUNDAY. THE 10.00Z 4KM NSSL WRF REMAINS DRY THROUGH 12Z
SUNDAY ACROSS THE STATE...AND IF THIS SCENARIO PLAYS OUT...THEN
CENTRAL TO SOUTHERN IOWA LOOKS TO MORE UNDER THE GUN FOR SEVERE
WEATHER BY THE AFTERNOON AS LACK OF RAIN COOLED AIR/CLOUD COVER
SHOULD ONLY EXACERBATE THE INSTABILITY. THE 06Z MODEL RUNS ARE
HINTING ON THIS DRIER SCENARIO TONIGHT AS WELL AS BOTH THE
GFS/NAM HAVE TREMENDOUS INSTABILITY ACROSS SOUTHERN IOWA BY THE
AFTERNOON. THE SURFACE LOW LOOKS TO TRACK ALONG THE MISSOURI/IOWA
BORDER TOMORROW AFTERNOON AND WITH THE WARM FRONT ORIENTING
ITSELF WEST-TO-EAST ACROSS THE STATE...ALONG WITH THE IMPRESSIVE
HODOGRAPHS AND LOW LEVEL SHEAR...ALL POINT TO A FAVORABLE
ENVIRONMENT FOR SUPERCELLS AND TORNADIC DEVELOPMENT SUNDAY
AFTERNOON INTO THE EVENING. WITH THIS SET UP...CONFIDENT ENOUGH TO
MENTION SEVERE WORDING DURING SUNDAY AFTERNOON AND EVENING.

OTHER MAIN CONCERN WAS FOCUSED ON HEAVY RAIN AND FLASH FLOODING
POTENTIAL SUNDAY AFTERNOON THROUGH MONDAY MORNING. SURFACE DEW
POINTS INCREASE TO MID 60S TO AROUND 70 ON SUNDAY INTO SUNDAY NIGHT
AND MOISTURE TRANSPORT CONTINUES TO PUMP INTO THE STATE AHEAD THE
COLD FRONT THAT LOOKS TO FINALLY DRAG THROUGH THE FORECAST AREA
BY MONDAY AFTERNOON. PRECIPITABLE WATER VALUES RANGE FROM 1.5 TO
NEAR 2 INCHES OVER MUCH OF THE STATE AND THE WARM LAYER CLOUD
DEPTHS EXCEED 12KFT OR SLIGHTLY HIGHER. INSERTED HEAVY RAIN
SUNDAY AFTERNOON AND EVENING OVER CENTRAL TO SOUTHERN IOWA. THE
COLD FRONT CLEARS THE STATE MONDAY EVENING...BUT LIKELY TO SEE
SOME SCATTERED SHOWERS IN THE CAA THROUGH TUESDAY MORNING.

TUESDAY THROUGH FRIDAY...ANOTHER COLD PERIOD IN STORE THROUGH THE
WEEK AS TEMPERATURES WILL RANGE FROM 10 TO 15 DEGREES BELOW NORMAL.
WEAK CLIPPER SYSTEM CUTS ACROSS MINNESOTA/IOWA ON TUESDAY AND
REINFORCES THE COLD AIR MASS AND BRINGS SOME SCATTERED SHOWERS ON
TUESDAY. THE COLDEST NIGHT LOOKS TO BE THURSDAY NIGHT WITH 850MB -2C
LINE DROPPING AS FAR SOUTH AS THE MISSOURI BORDER. TWEAKED MIN TEMPS
DOWN SLIGHTLY THURSDAY NIGHT.

&&

.AVIATION...10/18Z
ISSUED AT 1242 PM CDT SAT MAY 10 2014

SHORTWAVE MOVING ACRS THIS AFTERNOON AND THIS EVENING WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. CEILINGS WILL GENERALLY BE
VFR THROUGH THE AFTERNOON AND EVENING HOURS ALTHOUGH MAY BE MVFR
TO IFR IN AND AROUND THUNDERSTORMS. SURFACE WINDS WILL BE FROM THE
SOUTHEAST AND GUSTY FROM TIME TO TIME. OVERNIGHT...ANTICIPATE
WIDESPREAD VFR CONDITIONS FOR MOST LOCATIONS BUT CONVECTION IS
EXPECTED TO EASE INTO SOUTHERN IOWA TOWARD DAYBREAK WITH
INCREASING LOW CIGS AND VSBYS. THIS WILL SLOWLY WORK INTO CENTRAL
IOWA ON SUNDAY MORNING AS CONVECTION SPREADS NORTHEAST INTO THE
STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...MS MAY 14
SYNOPSIS...MS MAY 14
SHORT TERM...MS MAY 14
AVIATION...COGIL
Hazardous weather outlook, May 10, 2:57 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT SAT MAY 10 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
257 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS FROM THIS AFTERNOON
INTO TONIGHT...GENERALLY SOUTH OF INTERSTATE 80. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. FURTHER NORTH...ISOLATED
STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE BUT THE
OVERALL THREAT IS LOWER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
ON SUNDAY AFTERNOON AND EVENING...WITH A POSSIBILITY FOR MULTIPLE
STRONG TORNADOES. THIS IS A POTENTIALLY DANGEROUS SITUATION.
SEVERE WEATHER IS POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING...MAINLY EAST OF INTERSTATE 35...WHERE THE PRIMARY THREATS
WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN IS ALSO
ANTICIPATED FROM SUNDAY AFTERNOON THROUGH MONDAY AND MAY LEAD TO
LOCALIZED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
WILL LIKELY BE NEEDED SUNDAY INTO SUNDAY NIGHT...AND POSSIBLY
AGAIN ON MONDAY.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:28 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor47 min
May 10, 3:38 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford52 min
May 10, 3:41 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie49 min
May 10, 3:51 PM CDTSevere Thunderstorm WarningDMXCalhoun39 min
May 10, 4:05 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union40 min
May 10, 4:26 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Madison49 min
May 10, 5:08 PM CDTSevere Thunderstorm WarningDMXMadison, Warren52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.